Cold/Wind Chill, Monroe
- When
- December 21, 8:00 PM EST to December 22, 12:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
Southwest winds allowed arctic air to stream in from the Ohio River Valley, leading to wind chills around 25 below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Southwest winds allowed arctic air to stream in from the Ohio River Valley, leading to wind chills around 25 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 21, 6:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EST SUN DEC 21 2008
.AVIATION...
ALTHOUGH THE WINDS WILL COME DOWN SOME TONIGHT...WEST-SOUTHWESTERLY
GUSTS OF 25 TO 30 KNOTS SHOULD PERSIST THROUGH AT LEAST 09Z. A
SURFACE TROUGH WILL DROP SOUTH ACROSS THE AREA TONIGHT. THIS TROUGH
WILL PROVIDE SOME ENHANCED LIFT FOR SNOW SHOWERS. SOME OF THE
HEAVIER SNOW SHOWERS WILL DROP VISIBILITIES DOWN TO LIFR IN SNOW AND
BLOWING SNOW. WITH THE DRY ARCTIC AIR OVERHEAD...CONDTIONS ARE
EXPECTED TO FLUCTUATE BETWEEN VFR AND LIFR THROUGH THE NIGHT.
OVERALL CEILINGS WILL IMPROVE AFTER 12Z TO VFR AS THE SURFACE TROUGH
SLIDES TO THE SOUTH. WEST/SOUTHWESTERLY WINDS HOWEVER WILL REMAIN IN
THE 15 TO 25 KNOT RANGE.
&&
.PREV DISCUSSION...ISSUED 337 PM EST SUN DEC 21 2008
SHORT TERM...TONIGHT
A FRIGID AND VERY WINDY DAY WITH WESTERLY WINDS PEAKING OUT IN
THE 40S AND WIND CHILLS OF 5 BELOW (NORTH) TO 25 BELOW (SOUTH
ALONG THE OHIO BORDER) ZERO.
DIFFICULT CALL ON WHAT ADVISORY (WIND/WIND CHILL/WINTER WEATHER) TO
CARRY FOR M-59/I-69 CORRIDOR...AS THERE HAS BEEN LITTLE IN THE WAY
OF SNOW FALLING TODAY...WITH THE BLOWING SNOW LOCALIZED.
HOWEVER...WITH A SURFACE TROUGH DROPPING SOUTH FROM NORTHERN LOWER
MICHIGAN THIS EVENING...WIDESPREAD SNOW SHOWERS ARE EXPECTED TO
RETURN TO SOUTHEAST MICHIGAN...WITH ABOUT AN INCH EXPECTED ACROSS
MOST AREAS...AND WILL THUS LEAVE CURRENT HEADLINES GOING. WILL
ADDRESS THE WIND CHILLS OF 10 TO 20 BELOW ALONG THE M-59 CORRIDOR
WITHIN THE WEATHER ADVISORY.
CERTAINLY NO ISSUES WITH THE WINTER WEATHER ADVISORY FOR THE
TRI-CITIES AND NORTHERN THUMB REGION...AS VISIBILITIES HAVE BEEN
NEAR ZERO AT TIMES TODAY (PREDOMINATELY DUE TO BLOWING SNOW)...AND
ONE COULD HAVE ARGUED FOR A POSSIBLE BLIZZARD WARNING.
OBSERVATIONS SOUTH OF M-59 ALSO SHOW NO PROBLEM WITH THE WIND CHILL
ADVISORY...AS APPARENT TEMPERATES ARE 15 TO 25 BELOW ZERO. THE GOOD
NEWS IS THE ARCTIC AIRMASS OVER THE OHIO VALLEY WILL BE EXITING EAST
TONIGHT...AND TEMPERATURES WILL LIKELY RISE OVERNIGHT AS THE SURFACE
TROUGH AND SNOW SHOWERS SINK SOUTH. THINKING TEMPERATURES WILL BE
AROUND 10 DEGREES COME SUNRISE TOMORROW ACROSS MUCH OF THE CWA.
LONG TERM...MONDAY THROUGH SUNDAY
ACTIVE PATTERN WILL PERSIST THIS WEEK AS A SERIES OF DISTURBANCES
TRACK NORTHEAST THROUGH THE AREA. THE BIGGEST PROBLEM REMAINS THE
POTENTIAL SIGNIFICANT SNOWFALL FROM TUESDAY AFTERNOON INTO TUESDAY
NIGHT (OR EVEN WEDNESDAY FOR PARTS OF THE FORECAST AREA). MODELS
HAVE COME INTO DECENT AGREEMENT ABOUT BRINGING LIGHT/MODERATE SNOW
INTO THE REGION TUESDAY AFTERNOON INTO TUESDAY NIGHT AS A LEAD
NORTHERN STREAM SHORTWAVE PROGRESSES INTO THE AREA. CONFIDENCE HAS
INCREASED THAT SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE
DURING THIS TIMEFRAME...WITH THE HIGHER AMOUNTS FROM M 59 NORTH.
FURTHER SOUTH...THERE REMAINS SOME QUESTION AS TO WHETHER ALL THIS
PRECIPITATION WILL REMAIN AS SNOW...OR WHETHER THERE WILL A CHANGE
TO SNOW/SLEET/FREEZING RAIN FROM DETROIT SOUTH OR SO...HENCE THE
LOWER TOTALS.
A STRONGER SOUTHERN STREAM STORM SYSTEM IS THEN FORECAST TO LIFT
INTO THE CENTRAL LAKES ON WEDNESDAY...BRINGING MORE SIGNIFICANT
PRECIPITATION TO THE AREA. ALTHOUGH MODEL DIFFERENCE ARE NOT THAT
HUGE...THEY ARE DIFFERENT ENOUGH TO AFFECT THE FORECAST GREATLY AS A
TRACK OF THIS SYSTEM DIRECTLY OVERHEAD WOULD BRING SNOW TO THE FAR
NORTHWEST CWA...RAIN TO THE FAR SOUTHEAST...AND A BIT OF EVERYTHING
IN BETWEEN. THIS IS ONE CAMP OF MODEL SOLUTIONS. THE OTHER CAMP IS
TO TAKE THIS SYSTEM SLIGHTLY FURTHER EAST...LEADING TO A COLDER
STORM WITH SNOW/SLEET OVER THE NORTHWEST HALF OF THE CWA...AND A
MIX OF SNOW/SLEET/FREEZING RAIN/RAIN FAR SOUTHEAST GOING TO ALL SNOW
AS IT ENDS LATE WEDNESDAY/WEDNESDAY EVENING.
NEEDLESS TO SAY...THE COMBINATION OF THESE BACK-TO-BACK SYSTEMS WILL
BRING QUITE A HEADACHE FOR HOLIDAY TRAVELERS THIS WEEK WITH THE
WHOLE AREA RECEIVING AT LEAST SEVERAL INCHES OF SNOW. A WINTER
STORM WATCH MAY VERY WELL BE ISSUED IN THE NEXT 24 HOURS FOR ALL OR
PARTS OF THE CWA...ALL HINGING ON HOW MUCH MILD AIR WORKS NORTH INTO
SOUTHEAST MICHIGAN.
ANOTHER STRONG SYSTEM IS STILL ON THE HORIZON HEADING INTO NEXT
WEEKEND AS WELL. MODELS REMAIN MUCH WARMER WITH THIS SYSTEM WITH A
MIX OF RAIN/SNOW FORECAST ON FRIDAY/SATURDAY...WITH PERHAPS SOME
FREEZING RAIN MIXED IN DURING THE OVERNIGHT HOURS. ALTHOUGH MODELS
ARE CONSISTENT WITH THE IDEA OF ANOTHER STRONG STORM...TIMING
DIFFERENCE VARY BY A DAY OR MORE STILL.
MARINE...
GALE FORCE WINDS HAVE OVERSPREAD MUCH OF THE MARINE WATERS THIS
AFTERNOON. A SURFACE TROUGH DROPPING SOUTH FROM NORTHERN LOWER
MICHIGAN/NORTHERN LAKE HURON THIS EVENING WILL ALLOW WINDS TO
QUICKLY INCREASE OVER THE NORTH HALF OF THE LAKES TO NORTHWEST GALE
FORCE WINDS. WINDS WILL DIMINISH RAPIDLY ON MONDAY AS A RIDGE OF
HIGH PRESSURE SETTLES OVER THE AREA THROUGH TUESDAY MORNING.
SOUTHERLY GALE FORCE WINDS WILL BE POSSIBLE LATE TUESDAY OVER THE
OPEN WATERS OF LAKE HURON AS A COLD FRONT APPROACHES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070...UNTIL 11 PM
SUNDAY.
WIND CHILL ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 7 AM
MONDAY.
LAKE HURON...
GALE WARNING...LHZ361-LHZ362...FROM 10 PM SUNDAY TO 11 AM MONDAY.
GALE WARNING...LHZ363-LHZ462-LHZ463-LHZ464...UNTIL 11 AM MONDAY.
GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
INCLUDING OUTER SAGINAW BAY...UNTIL 7 AM MONDAY.
BRISK WIND ADVISORY...INNER SAGINAW BAY...UNTIL 7 PM MONDAY.
LAKE ST CLAIR...
GALE WARNING...UNTIL 6 AM MONDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...UNTIL 6 AM MONDAY.
&&
AVIATION.....SC
SHORT TERM...SF
LONG TERM....DG
MARINE.......SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 405 PM EST SUN DEC 21 2008 MIZ047>049-053>055-060>063-068>070-221000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 405 PM EST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS EVENING. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE.../WSWDTX/...FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER DISTURBANCE WILL SPREAD SNOW INTO THE AREA LATE TUESDAY INTO TUESDAY NIGHT AS IT EJECTS OUT OF THE MEAN UPPER TROUGH TO THE WEST OF THE REGION. AT THIS TIME...IT APPEARS THAT 3 TO 5 INCHES OF SNOW WILL BE POSSIBLE WITH THIS SYSTEM BY LATE TUESDAY NIGHT. THIS DISTURBANCE WILL BE FOLLOWED CLOSELY BY A STRONGER SOUTHERN STREAM SYSTEM ON WEDNESDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN...SO THE PRECIPITATION TYPE REMAINS A DIFFICULT CALL AT THIS TIME. THAT SAID...IT APPEARS THAT AREAS NORTH OF I 69 STAND A DECENT CHANCE OF RECEIVING MORE SNOWFALL ON WEDNESDAY...WITH SOME SLEET OR FREEZING RAIN MIXED IN AT TIMES. FURTHER SOUTH...SOME SNOW IS STILL POSSIBLE...BUT A MIX OF SLEET...FREEZING RAIN AND RAIN IS EQUALLY LIKELY. STAY TUNED FOR THE LATEST FORECASTS AND STATEMENTS AS THIS WINTER STORM TAKES SHAPE. A WINTER STORM WATCH MAY VERY WELL BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MIZ075-076-082-083-221000- WASHTENAW-WAYNE-LENAWEE-MONROE- 405 PM EST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WIND CHILL ADVISORY REMAINS IN EFFECT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE.../WSWDTX/...FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER DISTURBANCE WILL SPREAD SNOW INTO THE AREA LATE TUESDAY INTO TUESDAY NIGHT AS IT EJECTS OUT OF THE MEAN UPPER TROUGH TO THE WEST OF THE REGION. AT THIS TIME...IT APPEARS THAT 2 TO 4 INCHES OF SNOW WILL BE POSSIBLE WITH THIS SYSTEM BY LATE TUESDAY NIGHT BEFORE SLEET AND FREEZING RAIN MIXES WITH THE SNOW. THIS DISTURBANCE WILL BE FOLLOWED CLOSELY BY A STRONGER SOUTHERN STREAM SYSTEM ON WEDNESDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN...SO THE PRECIPITATION TYPE REMAINS A DIFFICULT CALL AT THIS TIME. THAT SAID...IT APPEARS FAR SOUTHEAST MICHIGAN WILL SEE A MIXTURE OF SLEET AND FREEZING RAIN THAT MAY TURN TO ALL RAIN ON WEDNESDAY. STAY TUNED FOR THE LATEST FORECASTS AND STATEMENTS AS THIS WINTER STORM TAKES SHAPE. A WINTER STORM WATCH MAY VERY WELL BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-221000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 405 PM EST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT GALE WARNINGS ARE IN EFFECT FOR THE MAJORITY OF THE MARINE WATERS...WITH A BRISK WIND ADVISORY IN EFFECT FOR INNER SAGINAW BAY. REFER TO THE LATEST MARINE FORECASTS /MWWDTX/ /GLFLH/ /GLFSC/ AND /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE WARNINGS CONTINUE INTO MONDAY MORNING FOR THE OPEN WATERS OF LAKE HURON...WITH THE BRISK WIND ADVISORY CONTINUING FOR INNER SAGINAW BAY. THE CURRENT GALE WARNING FOR THE REST OF THE NEAR SHORE WATERS WILL LIKELY BE ADJUSTED TO A SMALL CRAFT ADVISORY FOR MONDAY. ANOTHER STRONG LOW PRESSURE SYSTEM IS EXPECTED TO IMPACT THE WESTERN GREAT LAKES ON TUESDAY AND WEDNESDAY. HEADLINES ARE EXPECTED DURING THIS TIME FRAME FOR THE ADJACENT WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 633 PM EST SUN DEC 21 2008 MIZ075-076-082-083-220345- WASHTENAW-WAYNE-LENAWEE-MONROE- INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE 633 PM EST SUN DEC 21 2008 ...WIND CHILL ADVISORY IN EFFECT... WESTERLY WINDS WILL CONTINUE TO GUST UP TO 35 MPH THROUGH THE REST OF THE EVENING. THIS WILL CREATE WIND CHILLS OF 20 TO 25 DEGREES BELOW ZERO. IN ADDITION...MANY AREA ROADS WILL REMAIN SLICK DUE TO THE BLOWING SNOW. NORTH TO SOUTH ROADS WILL BE MOST IMPACTED BY BLOWING SNOW. IF YOU MUST VENTURE OUT TONIGHT...DRESS FOR THE EXTREMELY COLD TEMPERATURES. FROST BITE AND HYPOTHERMIA CAN SET IN VERY QUICKLY IF THESE PRECAUTIONS ARE NOT TAKEN. ALSO BE VERY CAUTIOUS ON THE ROADS SINCE THERE WILL BE MANY SLICK SPOTS. MIZ047>049-053>055-060>063-068>070-220345- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER... PORT HURON...HOWELL...PONTIAC...WARREN 633 PM EST SUN DEC 21 2008 ...WINTER WEATHER ADVISORY IN EFFECT... WESTERLY WINDS WILL CONTINUE TO GUST UP TO 35 MPH THROUGH THE REST OF THE EVENING. THIS WILL CREATE WIND CHILLS OF 10 TO 20 DEGREES BELOW ZERO. IN ADDITION...FALLING AND BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES. MANY ROADS WILL ALSO REMAIN SNOW COVERED AND SLIPPERY. NORTH TO SOUTH ROADS WILL EXPERIENCE THE MOST SEVERE DRIFTING...WITH DRIFTS IN EXCESS OF A FOOT POSSIBLE. IF YOU MUST VENTURE OUT TONIGHT...DRESS FOR THE EXTREMELY COLD TEMPERATURES. FROST BITE AND HYPOTHERMIA CAN SET IN VERY QUICKLY IF THESE PRECAUTIONS ARE NOT TAKEN. MOTORISTS SHOULD ALSO USE EXTREME CAUTION ON THE ROADS AND BE PREPARED FOR SNOW COVERED AND ICY ROADS AS WELL AS RAPIDLY FLUCTUATING VISIBILITIES. CONSIDINE
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145940, 145941, 145942, 145943.